Illinois, 2002

Damaging Wind in Illinois, April 28, 2002

April 28, 2002 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 1:11 PM CST, 12 hours 21 minutes earlier.

Area forecast discussion, Apr 27, 1:11 PM CST, 12 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT SAT APR 27 2002

BIGGEST FORECAST CHALLENGE WITH THIS PACKAGE WILL BE THE NEXT 18-24
HOURS AS STRONG SYSTEM LIFTS NE ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY.

MODELS IN DECENT AGREEMENT IN LIFTING THIS SYSTEM OUT OF THE
SOUTHERN PLAINS INTO THE GREAT LAKES REGION BY 12Z SUNDAY. MIDDAY
SFC ANAL SHOWED LOW PRESSURE CENTERED OVER THE KS/NE BORDER. FROM
THE LOW A WARM FRONT STRETCHED SE ACROSS SE KS...ERN OK...EXTREME SW
AR...AND THEN EWD ACROSS CNTRL MS AND AL. AS THE LOW INTESIFIES AND
MOVES NE THIS AFTERNOON AND EVENING...IT IS EXPECTED TO LIFT THE
WARM FRONT TO A NW-SE ORIENTATION THAT CLOSELY PARALLELS THE
MISSISSIPPI RIVER AT AROUND 00Z. UNTIL THEN EXPECT COVERAGE OF
RW/TRW TO INCREASE SO WILL GO LIKELY ACROSS ALL OF CWA...BUT WITH
MENTION OF EARLY WORDING ACROSS THE SW HALF AND THROUGH MIDNIGHT
OVER THE NE HALF. BOTH AVN/NGM HINT AT A RIBBON OF HIGHER RH
COINCIDENT WITH A VORT LOBE SWINGING ACROSS THE CWA AFTER MIDNIGHT
SO WILL KEEP A CHANCE EVERYWHERE AFTER MIDNIGHT. AT 12Z SUNDAY A
COLD FRONT (1) IS EXPECTED TO BISECT THE CWA FROM NE-SW SO WILL
MENTION CHC POPS THERE SUNDAY EARLY AM. AFTER THAT MONDAY NIGHT A
FAST MOVING SHORT WAVE CLIPS THE NE QUADRANT OF THE CWA AND CRANKS A
FEW HUNDRETHS OF QPF SO WILL MENTION CHC POP THERE. ON TUESDAY A SFC
LOW OVER THE CENTRAL PLAINS WILL BEGIN TO LIFT FRONT 1 NORTHWARD
AND BACK ACROSS OUR CWA. FRONTAL FORCING AND ISENTROPIC LIFT ASSOC
WITH THIS FEATURE AND A TRAILING COLD FRONT (2) WILL PROVIDE THE
TRIGGER MECHANISMS FOR RW/TRW THROUGH WEDNESDAY. ON THURSDAY THE
NEXT SFC LOW OVER THE SOUTHERN PLAINS WILL LIFT FRONT 2 NORTHWARD
PUTTING THE CWA AGAIN IN AN ISENTROPIC LIFT SITUATION THURSDAY
NIGHT. ON FRIDAY AND SATURDAY MRF SHOWS THE CWA IN GOOD SHAPE WITH
SOUTHERN STREAM ENERGY STAYING TO THE SOUTH AND NORTHERN STREAM
ENERGY STAYING TO THE NORTH.

EXCEPT FOR SUNDAYS HIGHS...FWC/MAV TEMPS SIMILAR SO WILL GO WITH A
CONCENSUS BUT LEANING TOWARD THE MAV MOS NUMBERS.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Apr 27, 7:50 PM CST, 5 hours 42 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-280500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CDT SAT APR 27 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

...MOST OF THE REGION HAS BEEN UPGRADED TO A MODERATE RISK
TONIGHT....

THREATS...
THERE IS A MDOERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
QUAD STATE REGION OVERNIGHT....EXCEPT SOUTHWEST OF A
PIEDMONT...DEXTER MISSOURI LINE WHERE THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVERNIGHT.  THE PRIMARY THREAT IS DAMAGING
WINDS AND LARGE HAIL...BUT THERE IS A RISK TORNADOES AS WELL.

DISCUSSION...
AN INTENSE SURFACE LOW PRESSURE CENTER OVER IOWA THIE EVENING WILL
MOVE NORTHEAST TOWARD MICHIGAN OVERNIGHT WITH ITS ASSOCIATED COLD
FRONT MOVING ACROSS OUR REGION SUNDAY MORNING.

THE AIRMASS ACROSS THE QUAD STATE WILL CONTINUE TO BECOME MORE
UNSTABLE OVERNIGHT AS STRONG SOUTHERLY WINDS CONTINUE AHEAD OF THE
COLD FRONT. THESE STRONG SOUTHERLY WINDS AT THE SURFACE COMBINED
WITH INCREASINGLY STRONG WINDS ALOFT WILL PRODUCE FAVORABLE WIND
PROFILES FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE.
A SQUALL LINE MAY DEVELOP IMMEDIATELY AHEAD OF THE COLD FRONT AFTER
MIDNIGHT TONIGHT...ALTHOUGH LIMITED MOISTURE MAY ONLY PRODUCE
SCATTERED THUNDERSTORMS WITH THE SQUALL LINE.  ISOLATED TO SCATTERED
THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE POTENTIAL SQUALL LINE AS
WELL.

THE GREATEST RISK FOR SEVERE THUNDERSTORMS APPEARS TO BE ACROSS THE
NORTHERN HALF OF THE QUAD STATE REGION.  THE TIME FRAME OF GREATEST
THREAT FOR THE ENTIRE REGION IS AROUND MIDNIGHT THROUGH AROUND
DAYBREAK.

SPOTTER ACTIVATION...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FROM THE NATIONAL
WEATHER SERVICE AS ACTIVATION HAS BECOME MORE LIKELY FOR THE
OVERNIGHT HOURS.

&&

SHANKLIN
Local storm report, Apr 28, 12:56 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
156 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1221 AM    SESSER                    IL   TORNADO
04/28/02   FRANKLIN                       POSSIBLE TORNADO. LARGE
                                          TREES AND BARNS BLOWN
                                          DOWN ALONG ROUTE 154 EAST
                                          OF SESSER.  REPORT FROM
                                          FRANKLIN COUNTY DISPATCH.

1245 AM    MARBLE HILL               MO   TORNADO
04/28/02   BOLLINGER                      HOUSES FLATTENED. PEOPLE
                                          REPORTED MISSING...NUMBER
                                           UNKNOWN. SOUTHEAST OF
                                          MARBLE HILL NEAR HIGHWAY
                                          FF (COUNTY HIGHWAY 512).

0109 AM    GALATIA                   IL   TORNADO
04/28/02   SALINE                         POSSIBLE TORNADO. TRAILER
                                           OVERNTURNED. ROOF BLOWN
                                          OFF CAR WASH DAMAGED
                                          POLICE CAR. ROUTE 34
                                          BLOCKED WITH TREES. TREES
                                          ON TRAILERS LOCATED
                                          BEHIND A LAUNDROMAT.
Local storm report, Apr 28, 1:19 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
219 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    JOHNSONVILLE              IL   0.75 INCH HAIL
04/28/02   WAYNE                          DIME SIZE HAIL EAST OF
                                          JOHNSONVILLE.

1245 AM    MURPHYSBORO               IL   1.00 INCH HAIL
04/28/02   JACKSON

1252 AM    ROYALTON                  IL   60 MPH WIND GUST
04/28/02   FRANKLIN                       PEA SIZE HAIL ALSO
                                          REPORTED.

1255 AM    CARBONDALE                IL   WIND DAMAGE
04/28/02   JACKSON                        TREES BLOWN DOWN. 1 TREE
                                          ON HOUSE. ROAD BLOCKED ON
                                          TRUAX BLACKTOP. LOCATION
                                          6 MILES N OF CARBONDALE.
                                          TREES DOWN AND 1 BARN
                                          BLOWN OVER 3 MILES N OF
                                          MURPHYSBORO ON ROUTE 127

1208 AM    PIEDMONT                  MO   FUNNEL CLOUD
04/28/02   WAYNE                          1 1/2 TO 2 MILES EAST OF
                                          PIEDMONT AT INTERSECTION
                                          OF ROUTE U AND B.
Local storm report, Apr 28, 1:23 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 AM    DONGOLA                   IL   TORNADO
04/28/02   UNION                          DAMAGE REPORTED BETWEEN
                                          MILL CREEK AND DONGOLA.
                                          NUMEROUS DAMAGE TO
                                          TRAILERS WITH MANY
                                          INJURIES...NUMBER
                                          UNKNOWN.REPORTED BY UNION
                                          COUNTY SHERIFFS OFFICE .
Local storm report, Apr 28, 1:24 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
224 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0109 AM    GALATIA                   IL   1.00 INCH HAIL
04/28/02   SALINE

0111 AM    ALBION                    IL   60 MPH WIND GUST
04/28/02   EDWARDS                        ALSO PEA SIZE HAIL.

0112 AM    BUCKNER                   IL   FUNNEL CLOUD
04/28/02   FRANKLIN                       REPORTED NEAR
                                          BUCKNER...MOVING
                                          NORTHEAST TOWARD WEST
                                          CITY AND BENTON AREA. NO
                                          DAMAGE REPORTED AT THIS
                                          TIME. REPORT FROM
                                          FRANKLIN COUNTY

0134 AM                              IN   WIND DAMAGE
04/28/02   GIBSON                         COUNTY-WIDE. MULTIPLE
                                          TREES DOWN. 1 TREE DOWN
                                          IN VEHICLE. 1 OUT
                                          BUILDING DESTROYED ON
                                          HIGHWAY 41 NEAR TOYOTA
                                          PLANT. REPORTS SPANNED
                                          FROM 134 TO 144 AM.

0232 AM                              IL   70 MPH WIND GUST
04/28/02   MASSAC                         REPORTED BY SPOTTER 1
                                          MILE SOUTH OF JOHNSON
                                          COUNTY LINE IN MASSAC
                                          COUNTY ON INTERSTATE 24.
                                          HIGHWAY CONSTRUCTION
                                          SIGNS BLOWN DOWN.

The radar

The Paducah radar (KPAH), 29 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Massac

When
April 28, 1:32 AM CST
Where
Massac County, 1 mi N of New Columbia
Measured
61 kt (70 mph)
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
37.333, -88.783

An spotter estimated a wind gust to 70 MPH occurred on Interstate 24, about one mile south of the Johnson County line. Highway construction signs were blown down. Extensive damage occurred at a nearby farm, where damage was estimated around a quarter million dollars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292490.